MAUDE Adverse Event Report: BOSTON SCIENTIFIC CORPORATION MUSTANG; CATHETER, BILIARY, DIAGNOSTIC

BOSTON SCIENTIFIC CORPORATION MUSTANG; CATHETER, BILIARY, DIAGNOSTIC
Model Number 24672
Medical Device Problem Codes Difficult to Remove (1528); Material Rupture (1546); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Pain (1994)
Date of Event 01/04/2024
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that the balloon had ruptured and a portion was not possible to remove, requiring surgical intervention.A 5.0 x 150, 75cm mustang balloon catheter was selected for a percutaneous transluminal angioplasty (pta) procedure in the right brachial artery.Under local anesthesia, a 6 french sheath was inserted, followed by advancement of a tefion-coated guide wire into the proximal course of the radial artery and insertion of a guide catheter.The mustang balloon catheter was advanced and initially uncomplicated pta of the basilic vein and the distal third of the upper arm were performed, followed by withdrawal of the balloon catheter and overlapping pta of the arteriovenous anastomosis and the entire course of the radial artery.The pta was carried out without complications, each with pressures of approximately 20 atmospheres.However, toward the end of the pta of the radial branch, the patient had suddenly experienced short-term pain.Fluoroscopy showed a rupture of the mustang balloon.After the balloon had largely emptied, it was carefully pulled back approximately 3 centimeters until it came to a complete stop.Upon further observation, it was discovered that the balloon was completed circularly ruptured, and the end was still located intravascularly, where it had bunched up on the catheter like a stocking in front of the sheath.Removal of the balloon was therefore not possible.The catheter could not be retrieved using a 10 f sheath that had been replaced over the catheter, so the patient was transferred to the vascular surgery department for immediate surgical removal of the foreign body.The catheter material was fixed with a sterile bandage.The patient was given approximately 1000 iu of heparin peri-interventional.After applying the bandage, a flow signal could be detected using doppler sonography over both the brachial artery and the basilica vein, which acts as a shunt vein.Post-procedure, the patient was doing well.
 
Event or Problem Description
It was reported that the balloon had ruptured and a portion was not possible to remove, requiring surgical intervention.A 5.0 x 150, 75cm mustang balloon catheter was selected for a percutaneous transluminal angioplasty (pta) procedure in the right brachial artery.Under local anesthesia, a 6 french sheath was inserted, followed by advancement of a tefion-coated guide wire into the proximal course of the radial artery and insertion of a guide catheter.The mustang balloon catheter was advanced and initially uncomplicated pta of the basilic vein and the distal third of the upper arm were performed, followed by withdrawal of the balloon catheter and overlapping pta of the arteriovenous anastomosis and the entire course of the radial artery.The pta was carried out without complications, each with pressures of approximately 20 atmospheres.However, toward the end of the pta of the radial branch, the patient had suddenly experienced short-term pain.Fluoroscopy showed a rupture of the mustang balloon.After the balloon had largely emptied, it was carefully pulled back approximately 3 centimeters until it came to a complete stop.Upon further observation, it was discovered that the balloon was completed circularly ruptured, and the end was still located intravascularly, where it had bunched up on the catheter like a stocking in front of the sheath.Removal of the balloon was therefore not possible.The catheter could not be retrieved using a 10 f sheath that had been replaced over the catheter, so the patient was transferred to the vascular surgery department for immediate surgical removal of the foreign body.The catheter material was fixed with a sterile bandage.The patient was given approximately 1000 iu of heparin peri-interventional.After applying the bandage, a flow signal could be detected using doppler sonography over both the brachial artery and the basilica vein, which acts as a shunt vein.Post-procedure, the patient was doing well.It was further reported that the target lesion was approximately 70% stenosed over a length of approximately 8 centimeters.The vessel was approximately 100 mm long and the diameter was 2 mm before dilation.The vessel shape was an approximate 180-degree 'u-turn'.No-to-mild calcification was seen in the target lesion, which was rather elongated as a result of the preparation of the vessel.The guidewire used was 0.035 inch, 180-centimeter-long non-boston scientific guidewire, and the inflation medium used was accupaque 300 diluted 1:1 with nacl 0.9%.
 
Additional Manufacturer Narrative
Device evaluation by manufacturer: a mustang device was received for analysis.A visual and tactile examination found the shaft of the device to have completely detached at the inner shaft, approximately 90mm proximal from the distal tip.The inner shaft was also noted to be stretched.The recommended introducer/guide sheath size for this device is minimum 5 french for this device.A visual examination identified that the balloon was not folded which indicates that the balloon was subjected to positive pressure.A full balloon circumferential tear was identified located approximately 110mm proximal of the distal tip.The proximal section of the balloon and the proximal section on the shaft was not returned with the device.A visual examination observed no damage to the tip of the device.A visual examination found the markerbands to have detached from the shaft.The detached markerbands were not returned for analysis.This concludes the product analysis.

Brand Name
MUSTANG
Common Device Name
CATHETER, BILIARY, DIAGNOSTIC
Manufacturer (Section D)
BOSTON SCIENTIFIC CORPORATION
300 boston scientific way
marlborough MA 01752
Manufacturer (Section G)
BOSTON SCIENTIFIC CORPORATION
pmt 741 persiaran cassia selat
bandarcassia, pulau pinan 14110
MY   14110
Manufacturer Contact
rachel shields
4100 hamline ave n
arden hills, MN 55112
6512422111
MDR Report Key18504200
Report Number2124215-2024-01199
Device Sequence Number12715652
Product Code LIT
UDI-Device Identifier08714729794042
UDI-Public08714729794042
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K103751
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/14/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/22/2026
Device Model Number24672
Device Catalogue Number24672
Device Lot Number0031288162
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 01/05/2024
Supplement Date Received by Manufacturer01/19/2024
Initial Report FDA Received Date01/12/2024
Supplement Report FDA Received Date02/14/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/23/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown